Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 60, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 14, 2018, 4:19 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2018, 4:19 PM EDT (20:19 UTC)
- Expired
- Aug 14, 2018, 5:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC
The radar
The Wilmington radar (KLTX), 140 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:56 PM EDT | TSTM WND DMG | 6 Se Jamestown, SC | TREE DOWN REPORTED ON 2100 BLOCK OF SHULERVILLE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398
WUUS52 KCHS 142019
SVRCHS
SCC015-019-142115-
/O.NEW.KCHS.SV.W.0060.180814T2019Z-180814T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
419 PM EDT TUE AUG 14 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
Berkeley County in southeastern South Carolina...
* Until 515 PM EDT.
* At 419 PM EDT, severe thunderstorms were located along a line
extending from 18 miles northwest of McClellanville to near
Summerville, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Goose Creek, Moncks Corner, McClellanville, Awendaw, Jamestown,
Garris Landing, Bethera, Hampton Plantation State Park and Price
Inlet.
This warning includes I-26 between mile markers 192 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3307 7931 3304 7932 3298 7940 3298 7951
3289 7955 3286 7961 3311 8027 3335 7977
3332 7974 3332 7970 3327 7956 3325 7953
3324 7946 3316 7937 3314 7928 3311 7927
TIME...MOT...LOC 2019Z 300DEG 23KT 3328 7968 3308 8018
HAIL...0.75IN
WIND...60MPH
$$3 follow-up statements
518
WWUS52 KCHS 142043
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
443 PM EDT TUE AUG 14 2018
SCC015-019-142115-
/O.CON.KCHS.SV.W.0060.000000T0000Z-180814T2115Z/
Charleston SC-Berkeley SC-
443 PM EDT TUE AUG 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
At 443 PM EDT, severe thunderstorms were located along a line
extending from 11 miles northwest of McClellanville to near Ladson,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Goose Creek, Moncks Corner, McClellanville, Awendaw, Jamestown,
Garris Landing, Hampton Plantation State Park and Price Inlet.
This warning includes I-26 between mile markers 192 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3304 7932 3298 7940 3298 7951 3289 7955
3286 7961 3311 8027 3332 7970 3330 7966
3327 7956 3325 7953 3323 7948 3324 7947
3323 7947 3316 7937 3314 7928 3311 7927
TIME...MOT...LOC 2043Z 299DEG 21KT 3322 7958 3306 8010
HAIL...0.75IN
WIND...60MPH
$$968
WWUS52 KCHS 142105
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
505 PM EDT TUE AUG 14 2018
SCC015-019-142115-
/O.CON.KCHS.SV.W.0060.000000T0000Z-180814T2115Z/
Charleston SC-Berkeley SC-
505 PM EDT TUE AUG 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
At 505 PM EDT, severe thunderstorms were located along a line
extending from near McClellanville to near Naval Weapons Station
Charleston, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Goose Creek, Moncks Corner, McClellanville, Awendaw, Jamestown,
Garris Landing, Hampton Plantation State Park and Price Inlet.
This warning includes I-26 between mile markers 192 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3307 7931 3304 7932 3298 7940 3298 7951
3289 7955 3286 7961 3311 8027 3330 7966
3327 7956 3325 7953 3323 7948 3324 7947
3316 7937 3314 7928 3311 7927
TIME...MOT...LOC 2105Z 300DEG 23KT 3315 7944 3299 7996
HAIL...0.75IN
WIND...60MPH
$$598
WWUS52 KCHS 142112
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
512 PM EDT TUE AUG 14 2018
SCC015-019-142121-
/O.EXP.KCHS.SV.W.0060.000000T0000Z-180814T2115Z/
Charleston SC-Berkeley SC-
512 PM EDT TUE AUG 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND BERKELEY
COUNTIES WILL EXPIRE AT 515 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3307 7931 3304 7932 3298 7940 3298 7951
3289 7955 3286 7961 3311 8027 3330 7966
3327 7956 3325 7953 3323 7948 3324 7947
3316 7937 3314 7928 3311 7927
TIME...MOT...LOC 2111Z 300DEG 23KT 3313 7941 3297 7993
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:02 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 14, 4:02 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Charleston SC 402 PM EDT Tue Aug 14 2018 .SYNOPSIS... A weak front will dissipate on Wednesday. Inland troughing will then become more prominent during the second half of the week, then persist into early next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 4 PM: Visible satellite indicated a line of enhanced cumulus from Jenkins to Hampton County, with a line of showers and thunderstorms across northern Colleton to Berkeley County. SPC mesoanalysis indicated 3500-4000 J/kg of CAPE across the forecast area, DCAPE values between 1200-1300 J/KG. Regional radar indicated that multicellular storms have developed across inland SC, in a region of DCAPE >1200 J/kg. Forward propagating Corfidi vectors indicate that the storms will slide east this afternoon and evening. Given the environment, these storms should develop a healthy cool pool, producing swaths of strong or possibly damaging winds. Severe storms may feature +60 dBZ in the slightly above 20 kft and 50-55 dBZ between 27-29 kft. As the storms trek east, outflow should outpace the parent convection and the storms should weaken. I will keep the greatest PoPs across the inland counties. Tonight, showers and thunderstorms will gradually dissipate during the overnight hours. Low temperatures are forecast to range from the low 70s inland to the upper 70s across the beaches. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... The mid-levels will consist of a ridge axis stretching from the eastern Great Lakes Region down the spine of the Appalachians Wednesday morning. Meanwhile, a trough will stretch from New England southward to off the Mid-Atlantic Coast. Additionally, a second ridge will be offshore with a high over/near Bermuda. By the evening, the trough will be far off the coast of New England while the ridge starts to deamplify to the east of the Appalachians. Additionally, the second ridge and the high over/near Bermuda should weaken and get pushed to the east. By Thursday morning the ridge over/near Bermuda starts to strengthen again and creeps back towards the Southeast. The ridge to the east of the Appalachians continues to deamplify. At the same time, a trough will be approaching from the Upper and Mid MS Valley. By Friday afternoon, Atlantic ridging will build back into the Southeast, with high pressure creeping from Bermuda to off the east coast of FL. A second ridge off the East Coast will get absorbed into this ridge. Meanwhile, troughing will stretch from the Great Lakes Region down into the Deep South. At the surface, the Bermuda high will be in place throughout the short term. A weak front inland will dissipate during the day. By Thursday a trough will develop inland, then prevail into Friday. Moisture will vary through the short term. Wednesday there will be a sharp gradient. PWATs ~2" will be offshore while values ~1.5" will be inland. Thursday and Friday values will be at or just above 2", which is slightly above normal for this time of year. POPs vary as well. Wednesday afternoon may be the driest of the three days with slight chance POPs in SC and chance POPs in GA. Wednesday night the highest POPs will remain near the coast, tapering inland. Thursday and Friday will have at least chance POPs across the area. Instability is typical of August. Isolated severe's are a threat each day with locally heavy rainfall. These threats will be narrowed down as each of these days transitions into the near term. Temperatures may be 2-3 degrees above normal for this time of year. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Greater chances of precip should return this weekend and then persist into early next week as a mid/upper lvl trough of low pressure quickly advances from the Midwest to the Northeast and Mid- Atlantic states, forcing the Atlantic high to weaken over the area and retreat further offshore. Greatest chances of precip should occur inland and north, closer to a sfc trough axis just west of the area and near the base of the mid/upper trough of low pressure passing to the north. Deep moisture characterized by PWATs around 2.0 inches, SBCAPE values near 2000-2500 J/kg and marginally stronger low-lvl wind fields suggest more active afternoon/evening convection days with potentially stronger pulse/outflow boundary driven thunderstorms Saturday into Monday. By Tuesday, the mid/upper lvl trough axis should be positioned well offshore with a ridge of high pressure building over the Southeast United States. High temps should trend a degree of two warmer as the ridge builds over the area Tuesday with most locations peaking in the lower 90s away from the coast. A few locations could warm into the middle 90s across Southeast Georgia. Lows should range in the mid/upper 70s this weekend and early next week, warmest near the coast. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... A wavy front will slide east during the rest of the afternoon and evening. Scattered showers and thunderstorms should develop along and ahead of the front. It appears that KCHS and KSAV will remain slightly east of the greatest convection potential. I will indicated vicinity showers/thunderstorms during the hours of peak coverage. Otherwise, TAFs will feature steady SSW winds and VFR conditions. Extended Aviation Outlook: Brief flight restrictions are possible in afternoon/evening showers/thunderstorms. Otherwise, VFR will prevail. && .MARINE... A front will slide over the coastal plain and will weaken to a trough by late tonight. To the south, high pressure is forecast to build west over portions of FL/GA. The sfc pattern will support SW winds between 15-20 kts. Wave heights are forecast to range from 2-3 ft within 20 NM, to 3-4 ft across the outer GA waters. Extended Marine: A weak front will dissipate inland on Wednesday. Inland troughing will then develop Thursday and prevail for the rest of the week. Meanwhile, the Bermuda high will prevail into early next week. Expect brief increases in winds near the beaches each afternoon due to the sea breeze followed by a land breeze overnight. The gradient could become enhanced this weekend, leading to slightly higher winds. Seas will be no more than 4 ft through the weekend. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...NED SHORT TERM...MS LONG TERM...DPB AVIATION...NED/MS MARINE...NED/MS
Hazardous weather outlook, Aug 14, 4:55 AM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 455 AM EDT Tue Aug 14 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-150900- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 455 AM EDT Tue Aug 14 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 14, 3:14 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
314 PM EDT TUE AUG 14 2018
SCZ044-045-142000-
Inland Berkeley-Dorchester-
314 PM EDT TUE AUG 14 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 314 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near St. Stephen to
near Harleyville, and moving east at 35 mph.
HAZARD...strong winds 40 to 50 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Moncks Corner, Dorchester, Ridgeville, St. Stephen, Harleyville,
Bonneau, Cross and Lake Moultrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3348 7995 3345 7988 3340 7985 3337 7980
3338 7979 3332 7974 3332 7972 3306 8015
3311 8066 3327 8039 3326 8036 3328 8035
3327 8030 3330 8025 3335 8024 3349 8000
TIME...MOT...LOC 1914Z 274DEG 32KT 3344 7998 3316 8050Special weather statement, Aug 14, 3:44 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
344 PM EDT TUE AUG 14 2018
GAZ140-141-142030-
Inland McIntosh-Coastal McIntosh-
344 PM EDT TUE AUG 14 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...
At 344 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Country Club Estates, or near Darien, moving
northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Darien, Wolf Island, Crescent, Carnigan, Eulonia, Valona, Sapelo
Island and Little Saint Simons Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3129 8141 3133 8144 3132 8144 3133 8145
3134 8147 3134 8149 3138 8155 3158 8148
3148 8120 3129 8128
TIME...MOT...LOC 1944Z 211DEG 15KT 3129 8147Special weather statement, Aug 14, 4:00 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
400 PM EDT TUE AUG 14 2018
SCZ044-045-052-142045-
Inland Berkeley-Tidal Berkeley-Dorchester-
400 PM EDT TUE AUG 14 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 400 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Trio to near
Dorchester, and moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Summerville, Goose Creek, Moncks Corner, Ladson, Dorchester,
Ridgeville, St. Stephen and Bonneau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3343 7987 3340 7986 3337 7980 3338 7979
3332 7974 3332 7970 3330 7966 3327 7956
3322 7946 3313 7961 3313 7964 3311 7965
3295 7991 3312 8045 3346 7990
TIME...MOT...LOC 2000Z 255DEG 20KT 3341 7976 3315 8035The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:05 PM EDT | Special Weather Statement | CHS | Berkeley | 40 min |
| Aug 13, 8:59 PM EDT | Areal Flood Advisory | CHS | Berkeley | 27 min |
| Aug 14, 3:14 PM EDT | Special Weather Statement | CHS | Berkeley | 46 min |
| Aug 14, 4:00 PM EDT | Special Weather Statement | CHS | Berkeley | 45 min |
| Aug 14, 4:41 PM EDT | Special Weather Statement | CHS | Dorchester | 34 min |
| Aug 14, 4:46 PM EDT | Special Weather Statement | CHS | Jasper | 44 min |
| Aug 14, 5:00 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 60 min |
| Aug 14, 5:09 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 66 min |
| Aug 14, 5:15 PM EDT | Special Weather Statement | CHS | Berkeley | 30 min |
| Aug 14, 5:47 PM EDT | Special Weather Statement | CHS | Charleston | 43 min |
| Aug 14, 6:02 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 58 min |
| Aug 14, 6:10 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Colleton, Dorchester | 95 min |
| Aug 14, 6:18 PM EDT | Special Weather Statement | CHS | Colleton | 42 min |
| Aug 14, 6:32 PM EDT | Special Weather Statement | CHS | Charleston, Colleton | 43 min |
| Aug 14, 6:56 PM EDT | Special Weather Statement | CHS | Colleton | 49 min |
| Aug 14, 7:27 PM EDT | Special Weather Statement | CHS | Colleton | 48 min |
| Aug 14, 7:43 PM EDT | Areal Flood Advisory | CHS | Colleton, Hampton | 92 min |
| Aug 14, 7:44 PM EDT | Special Weather Statement | CHS | Colleton | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.